A View from Rachel Kremen
Contaminant in Blood Thinner Identified
Research team led by MIT professor.
An international team of researchers has identified the contaminant in a blood thinner called heparin that is thought to be responsible for the deaths of dozens of Americans.
The contaminant, known as oversulfated chondroitin sulfate (OSCS), could not be picked up using traditional tests, as its structure is very similar to that of heparin. The researchers found that OSCS causes two critical problems: low blood pressure and anaphylactic reactions. Their findings were published in the New England Journal of Medicine last week.
From the NEJM:
In January 2008, health authorities in the United States beganreceiving reports of clusters of acute hypersensitivity reactionsin patients undergoing dialysis that had been occurring sinceNovember 2007. Symptoms included hypotension, facial swelling,tachycardia, urticaria, and nausea. Although initial investigationsfocused on dialysis equipment, an investigation by the Centersfor Disease Control and Prevention identified the receipt ofheparin sodium for injection (1000 U per milliliter, in 10-mland 30-ml multidose vials), manufactured by Baxter Healthcare,as a common feature of the cases.1 This finding led Baxter Healthcareto recall, on January 17, 2008, nine lots of heparin sodiumfor injection. As of April 13, 2008, there were 81 reports ofdeath that involved at least one sign or symptom of an allergicreaction or hypotension in patients receiving heparin sinceJanuary 1, 2007.
Ram Sasisekharan, a professor of biological engineering at MIT and the lead researcher on the project, says that the key to the team’s approach was that it looked at heparin and the contaminant at a molecular level. Strong teamwork, he notes, was also important to the project. “A number of academic and industrial labs worked with me in close collaboration with the FDA. It was only through cooperation that we were able to accomplish this task of identifying the contaminant and assessing its biological activity in such a rapid fashion.”